Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Brownsville, TX

September 27, 2014Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 27, 2014, 7:39 PM CDT for Cameron County, Texas. It was in force for 81 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 27, 2014, 7:39 PM CDT (00:39 UTC)
Expired
Sep 27, 2014, 9:00 PM CDT
In force
81 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 42 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 27, 9:08 PM CDTHEAVY RAIN 55 E Rio Hondo, TXRADAR ESTIMATES OF OVER 5 INCHES IN TWO HOURS. FLOODING ALONG HIGHWAYS 1847 AND 106 EAST OF RIO HONDO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 0.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2014-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2014-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

873 
WGUS54 KBRO 280039
FFWBRO
TXC061-280200-
/O.NEW.KBRO.FF.W.0018.140928T0039Z-140928T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
739 PM CDT SAT SEP 27 2014

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR FLOODING OF POOR DRAINAGE AREAS IN...
  NORTH CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS...

* UNTIL 900 PM CDT

* AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS INDICATED  
TORRENTIAL RAIN OF 2 INCHES PER HOUR FROM AN AREA OF VERY HEAVY 
RAINFALL. THE AREA OF RAIN EXTENDING FROM ARROYO CITY TO JUST NORTH 
OF LAURELES IS NEARLY STATIONARY. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR.

  FLASH FLOODING IS EXPECTED TO OCCUR OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL CAMERON COUNTY...INCLUDING THE TOWNS OF LA TINA AND
  LAS YESCAS.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS TO RISE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!

&&

LAT...LON 2613 9734 2614 9752 2633 9752 2631 9750
      2633 9750 2634 9748 2633 9747 2634 9747
      2633 9745 2633 9744 2636 9743 2636 9739

$$

59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 6:37 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 27, 6:37 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
637 PM CDT SAT SEP 27 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...RELATIVELY HEAVY SHOWERS ARE EXPECTED TO CONTINUE IN
CAMERON AND WILLACY COUNTIES FOR ANOTHER COUPLE OF HOURS ROTATING
AROUND A WEAK LOW PRESSURE AREA. WEST OF THERE RAINFALL SHOULD
PRETTY MUCH HAVE ENDED FOR THE NIGHT. COASTAL TROUGHING SHOULD
WEAKEN AS UPPER LEVEL LOW PRESSURE MOVES NORTHEAST OUT OF THE AREA
AND EXPECT A TRANSITION TOWARDS CLEARER WEATHER AND VFR CIG/VISBY
OVERNIGHT TONIGHT. WILL BE MONITORING FOR GROUND FOG IN THE EARLY
MORNING HOURS BUT PROBABILITY TOO LOW FOR TAF MENTION. BETTER
WEATHER AND VFR/CIG VISBY FORECAST ACROSS THE AREA SUNDAY WITH
VERY LOW RAIN CHANCES. /68-JGG/

&&

.PREV DISCUSSION... /ISSUED 603 PM CDT SAT SEP 27 2014/

DISCUSSION...LARGE UPPER LEVEL SHORTWAVE TROUGH THAT SHOULD MARK
A CHANGE TO STRONG SUBSIDENCE AND MID LEVEL DRYING IS MOVING INTO
THE CWA. THIS TROUGH IS ALSO HELPING CONTINUE COASTAL TROUGHING
THAT IS RESULTING IN ROUGH EASTERLY SWELL AND COASTAL FLOODING.

THE AREAS WHERE PRECIP HAS ALREADY ENDED APPEAR TO BE DONE FOR THE
NIGHT...BUT WILL BE MONITORING CAMERON/WILLACY/KENEDY WITH AMPLE
MOISTURE AND RESIDUAL LIFT. WATER VAPOR TRENDS SEEM TO SHOW THE
WAVE HAS STOPPED DIGGING AS VIGOROUSLY AND IT MAY TAKE ANOTHER
COUPLE OF HOURS TO SEE THE SPIGOT CUT OFF IN THE EAST...WHERE
2.1/2.2 PWATS AND ONGOING CONVECTION WILL STILL POSE A FLOOD CONCERN.

TIDAL GAUGES ARE A LITTLE HIGHER THAN ANTICIPATED AND WEBCAMS FROM
SOUTH PADRE ISLAND SHOW THE WATER LEVELS UP TO THE DUNE LINE. HIGH
TIDE IS STILL ABOUT 90 MINUTES AWAY WITH EASTERLY SWELL CONTINUING
SO REPLACED THE COASTAL FLOOD STATEMENT WITH A COASTAL FLOOD
ADVISORY FOR WATER INTO THE DUNE LINES THROUGH THIS HIGH TIDE
CYCLE. /68-JGG/

PREV DISCUSSION... /ISSUED 405 PM CDT SAT SEP 27 2014/

SHORT TERM /NOW THROUGH SUNDAY NIGHT/...WIDESPREAD RAIN EVENT FRO
THE PAST FEW DAYS WILL BEGIN TO WIND DOWN DURING THE NEXT 36 HOURS
AS DRY AIR CAPS OFF THE ATMOSPHERE. UNTIL THEN...SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE TO PRODUCE VERY HEAVY RAINFALL IN PLACES
INTO TOMORROW MORNING.

TONIGHT...THE H5 LOW CURRENTLY CENTERED JUST NORTH OF DRT IS MOVING
NE...BEING DRAWN NORTHWARD BY THE RETREATING TROUGH AND PUSHED OUT
BY LARGER TROUGH ACROSS THE WEST COAST. SIGNIFICANTLY DRIER AIR IS
NOTED TO THE NW APPROACHING THE REGION. UNTIL WINDS ALOFT TURN FROM
THE SW TO THE NW...RAIN WILL CONTINUE TO AFFECT THE REGION AS MOIST
SW FLOW INTERACTS WITH WEAK COASTAL TROUGH.

SUNDAY...WITH THE H5 LOW AXIS TO THE EAST...NW WINDS WILL QUICKLY
INTRODUCE DRIER AIR AT MIDLEVELS. THIS WILL SLOWLY BRING TO AN END
THE SHOWER ACTIVITY AREAWIDE...WITH WESTERN AREA DURING THE EARLY
AFTERNOON AND COASTAL COUNTIES LATE IN THE AFTERNOON. SHOWERS WILL
BE MUCH MORE ISOLATED...AND WITH DRIER AIR INGESTING INTO THE
MIDLEVELS OF ANY SHOWERS...SHOWERS WILL HAVE A HARDER TIME PRODUCING
HEAVY RAINFALL. HIGH TEMPERATURES WILL CLIMB A FEW MORE DEGREES THAN
THE PAST SEVERAL DAYS...BUT WILL STILL REMAIN BELOW 90 DEGREES.

SUNDAY NIGHT...WITH THE LOSS OF DAYTIME HEATING AND FULLER
INTRODUCTION OF DRY AIR...WILL BE VERY TOUGH TO HAVE ANY SHOWERS
OVERNIGHT. THE BEST CHANCES WOULD BE ALONG THE IMMEDIATE COAST WITH
STREAMER SHOWERS MOVING ASHORE LATE.

LONG TERM /MONDAY THROUGH SATURDAY/...A SERIES OF 500 MB TROUGHS
WILL SWING ACROSS THE WESTERN AND CENTRAL PORTIONS OF THE LOWER
48 STATES OVER NEXT WEEK. THIS APPROACH AND PASSAGE OF THESE
FEATURES WILL ALLOW FOR DRIER AIR TO FILTER INTO THE REGION IN THE
MIDDLE AND UPPER PORTIONS OF THE ATMS. THIS WILL HOLD DOWN THE
PCPN CHCS EARLY NEXT WEEK. HOWEVER SOME DEEPER LAYER TROPICAL
MOISTURE WILL START TO ADVECT BACK UP TO THE NORTH FROM CENTRAL
MEXICO AND THE SOUTHWESTERN GULF OF MEXICO FRIDAY AND SATURDAY.
ALSO A COLD FRONT MOVING SOUTH OUT OF CENTRAL TX WILL START TO
PUSH INTO DEEP SOUTH TX FRIDAY NIGHT INTO SATURDAY WHICH WILL
LIKELY INCREASE THE SURFACE CONVERGENCE ALLOWING FOR SOME BETTER
CONV POTENTIAL.

THE LONGER RANGE MODELS ARE IN PRETTY GOOD AGREEMENT IN THE
OVERALL SYNOPTIC PATTERN ON THROUGH DAY 7. THE BIGGEST DIFFERENCE
IS THAT THE ECMWF MAINTAINS A LITTLE WETTER PATTERN THROUGH NEXT
SATURDAY VERSUS THE GFS. FOR OVERALL TEMP TRENDS BOTH THE MODELS
ARE IN GENERALLY GOOD AGREEMENT DURING THE OUTLOOK PERIOD. SO WILL
GO WITH A ROUGH 50/50 MODEL BLEND OF THE GFS AND ECMWF FOR BOTH
TEMPS AND POPS.

OVERALL CONFIDENCE IN THE LONGER RANGE FORECAST WORDING IS PRETTY
GOOD DUE TO GOOD AGREEMENT BETWEEN THE GFS AND THE ECMWF. ALSO RUN
TO RUN CONSISTENCY WITH THE GFS MEX MOS TEMPS AND POPS IS PRETTY
STABLE.

MARINE...NOW THROUGH SUNDAY NIGHT...AGITATED CONDITIONS WILL RELAX
AS THE COASTAL TROUGH COLLAPSES DURING THE DAY SUNDAY. SEAS WILL
BEGIN AROUND 6 FEET...BEING CHURNED BY LOCAL THUNDERSTORM
ACTIVITY...BEFORE RELAXING TO 2 TO 3 FEET BY SUNDAY EVENING. WINDS
OF 15 TO 20 KNOTS TONIGHT WILL RELAX TO AROUND 10 KNOTS BY SUNDAY
AFTERNOON...WITH IMPROVED MARINE ACTIVITY CONDITIONS.

MONDAY THROUGH THURSDAY...A FAIRLY WEAK PGF WILL PREVAIL ACROSS
THE LOWER TX BAY AND GULF WATERS ON MON AND TUES WHICH WILL
MAINTAIN FAIRLY LOW WINDS AND SEAS. HOWEVER A SURFACE LOW
DEVELOPING OVER THE TX/OK PANHANDLE REGION WILL INCREASE THE
SURFACE WINDS FROM THE S-SE FOR WED AND THURS. THIS WILL BUILD UP
THE WINDS AND SEAS A BIT MORE TOWARDS THE END OF NEXT WEEK. BUT
NOT SCA CONDITIONS EXPECTED AT THIS TIME.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...COASTAL FLOOD ADVISORY UNTIL 3 AM CDT SUNDAY FOR TXZ251-256-257.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

68/59
Hazardous weather outlook, Sep 27, 3:51 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
351 PM CDT SAT SEP 27 2014

TXZ248>257-282100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
351 PM CDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDESPREAD HEAVY RAINFALL MAY LEAD TO FLASH FLOODING THROUGH THIS
EVENING...MAINLY IN HIDALGO...WILLACY...STARR AND CAMERON COUNTIES.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES.

MINOR COASTAL FLOODING IS POSSIBLE AT AREA BEACHES DUE TO HIGHER
THAN NORMAL TIDES AND ROUGH EASTERLY SWELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT LOCAL BEACHES ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REMAIN ALERT FOR SIGNIFICANT WEATHER AND
REPORT ANY FLOODING OBSERVED IN STARR...CAMERON...WILLACY AND CAMERON
COUNTIES.

GMZ130-132-135-150-155-170-175-282100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
351 PM CDT SAT SEP 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TONIGHT...SOME MAY
PRODUCE STRONG AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JGG

In the hours before

Local storm report, Sep 27, 4:21 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
421 PM CDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      MCALLEN                 26.22N  98.24W
09/27/2014                   HIDALGO            TX   BROADCAST MEDIA

            EXTENSIVE STREET FLOODING IN MCALLEN. SOCIAL MEDIA POST
            FROM KRGV. WATER NEAR TOP OF TIRE WELLS SEEN ON SOME
            VEHICLES.

&&

EVENT NUMBER BRO1400073

TS
Local storm report, Sep 27, 4:33 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
433 PM CDT SAT SEP 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HEAVY RAIN       SOUTH PADRE ISLAND      26.08N  97.18W
09/27/2014  E4.00 INCH       CAMERON            TX   NWS EMPLOYEE

            REPORT OF STREET FLOODING IN SOUTH PADRE ISLAND RELAYED
            BY OFF DUTY NWS PERSONNEL VIA FACEBOOK.

&&

EVENT NUMBER BRO1400074

TS

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:52 PM CDTSpecial Marine WarningBRO38 min
Sep 27, 8:26 PM CDTSpecial Marine WarningBRO94 min
Sep 27, 8:59 PM CDTFlash Flood WarningBROCameron3 hr
Sep 27, 9:38 PM CDTAreal Flood AdvisoryBROCameron52 min
Sep 27, 11:41 PM CDTAreal Flood AdvisoryBROCameron2 hr
Sep 27, 11:57 PM CDTSpecial Marine WarningBRO63 min
Sep 28, 1:46 AM CDTAreal Flood AdvisoryBROCameron119 min
Sep 28, 3:45 AM CDTAreal Flood AdvisoryBROCameron2 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.